Precise distribution properties of the van der Corput sequence and related sequences. (English) Zbl 1088.11060

The authors study the \(L_p\)-discrepancies of the van der Corput sequence and certain more general digital \((0,1)\)-sequences. They show, that within this class the van der Corput sequence is the worst distributed one with respect to \(L_2\)-discrepancy. Furthermore, it is shown that the \(L_p\)-discrepancies of the van der Corput sequence satisfy a central limit theorem. The proofs depend on precise calculations of digital sums and Walsh series expansions.


11K38 Irregularities of distribution, discrepancy
11K06 General theory of distribution modulo \(1\)
Full Text: DOI


[1] Béjian, R., Faure, H.: Discrépance de la suite de van der Corput. C. R. Acad. Sci., Paris, Sér. A 285, 313–316 (1977) · Zbl 0361.10032
[2] Drmota, M., Tichy, R.F.: Sequences, Discrepancies and Applications. Lecture Notes in Mathematics 1651, Springer-Verlag, Berlin, 1997 · Zbl 0877.11043
[3] Faure, H.: Discrépances de suites associées a un système de numération (en dimension un). Bull. Soc. math. France 109, 143–182 (1981) · Zbl 0488.10052
[4] Faure, H.: Étude des restes pour les suites de Van Der Corput généralisées. J. Number Theory 16, 376–394 (1983) · Zbl 0513.10047
[5] Faure, H.: Discrepancy and Diaphony of digital (0,1)-sequences in prime base. Acta Arith. 117, 125–148 (2005) · Zbl 1080.11054
[6] Gaposhkin, V.F.: Lacunary sequences and independent functions, Russian Math. Surveys 21, 3–82 (1966) · Zbl 0178.06903
[7] Hellekalek, P.: On regularities of the distribution of special sequences, Monatsh. Math. 90, 291–295 (1980) · Zbl 0435.10032
[8] Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. John Wiley, New York, 1974 · Zbl 0281.10001
[9] Larcher, G., Pillichshammer, F.: Sums of Distances to the Nearest Integer and the Discrepancy of Digital Nets. Acta Arith. 106, 379–408 (2003) · Zbl 1054.11039
[10] Niederreiter, H.: Point sets and sequences with small discrepancy. Monatsh. Math. 104, 273–337 (1987) · Zbl 0626.10045
[11] Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods. No. 63 in CBMS-NSF Series in Applied Mathematics. SIAM, Philadelphia, 1992 · Zbl 0761.65002
[12] Philipp, W., Stout, W.: Almost sure invariance principles for partial sums of weakly dependent random variables. Mem. Amer. Math. Soc. 2, No. 161 (1975) · Zbl 0361.60007
[13] Pillichshammer, F.: On the discrepancy of (0,1)–sequences, J. Number Theory 104, 301–314 (2004) · Zbl 1048.11061
[14] Proinov, P.D., Atanassov, E.Y.: On the distribution of the van der Corput generalized sequences. C. R. Acad. Sci. Paris Sér. I Math. 307, 895–900 (1988) · Zbl 0654.10051
[15] Roth, K.F.: On irregularities of distribution. Mathematika 1, 73–79 (1959) · Zbl 0057.28604
[16] Schmidt, W.M.: Irregularities of distribution VI. Comput. Math. 24, 63–74 (1972) · Zbl 0226.10034
[17] Schmidt W.M.: Irregularities of distribution VII. Acta Arith. 21, 45–50 (1972) · Zbl 0244.10035
[18] Shapiro, L.: Regularities of distribution, in ”Studies in Probability and Ergodic Theory” (G.C. Rota, Ed.), pp. 135–154, Academic Press New York/San Francisco/ London, 1978
[19] Sunklodas, J.: The rate of convergence in the central limit theorem for strongly mixing random variables. Litovsk. Mat. Sb. 24 (1984), No. 2, pp. 174–185 · Zbl 0558.60023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.